Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Cleveland, OH

August 4, 2017Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2017, 4:12 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:12 PM EDT (20:12 UTC)
Expired
Aug 4, 2017, 4:46 PM EDT
In force
34 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, PA, Erie County, PA

The radar

The Buffalo radar (KBUF), 144 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS51 KCLE 042012
SVRCLE
PAC039-049-042115-
/O.NEW.KCLE.SV.W.0118.170804T2012Z-170804T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
412 PM EDT FRI AUG 4 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Erie County in northwestern Pennsylvania...
  Crawford County in northwestern Pennsylvania...

* Until 515 PM EDT

* At 412 PM EDT, a severe thunderstorm was located 8 miles south of
  Albion, or 14 miles southeast of Conneaut, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Erie, Meadville, Edinboro, North East, Union City, Girard,
  Cambridge Springs, Waterford, Albion, Linesville, Wattsburg,
  Canadohta Lake, Riceville, Harmonsburg, Northwest Harborcreek,
  Lincolnville, Guys Mills, Harborcreek, Lawrence Park and
  Wesleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4229 7978 4227 7976 4201 7976 4200 7973
      4166 7972 4157 8052 4196 8052
TIME...MOT...LOC 2012Z 235DEG 45KT 4178 8042 

HAIL...<.75IN
WIND...60MPH
 
$$

Bray
1 follow-up statement
808 
WWUS51 KCLE 042046
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
446 PM EDT FRI AUG 4 2017

PAC039-049-042056-
/O.CAN.KCLE.SV.W.0118.000000T0000Z-170804T2115Z/
Erie PA-Crawford PA-
446 PM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND CRAWFORD COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.

LAT...LON 4229 7978 4227 7976 4201 7976 4200 7973
      4166 7972 4157 8052 4196 8052
TIME...MOT...LOC 2036Z 235DEG 45KT 4195 8009 

$$

Bray

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:37 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 4, 3:37 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
337 PM EDT Fri Aug 4 2017

.SYNOPSIS...
High pressure will build into the region beginning tonight in
the wake of a cold front pushing east of the area. The high
will move across the region through the weekend. Another cold
front will arrive on Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Cold front currently crossing the forecast area will exit east into
PA this evening. Shower/t-storm activity continues, although severe
threat seems to be diminishing as sporadic pre frontal convection
using up the environmental instability ahead of the front. Best
chances for severe may be with the discrete cells ahead of the
weaker, broken line along the front. Post frontal synoptic
winds/gusts have been a little weaker than expected, but still some
gusts to 30 mph possible into the evening behind the front.

A much cooler and drier air mass will move into the region behind
the front as an upper trough rotates eastward across the southern
Great Lakes. Some lake enhanced rain showers possible along Lake
Erie in NE OH and NW PA overnight, otherwise most locations will
remain dry through the night.

High pressure will move east across the region Saturday through
Saturday night, with seasonably cool temperatures. Left a slight
chance of showers for the northern part of the forecast area
Saturday afternoon as a few weak disturbances move across the
region. Highs Saturday will only be in the low to upper 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Warm front will lift toward the region on Sunday with a weak ripple
of low pressure moving eastward along it into Monday. rain  chance
sill increase ahead of this area of low pressure with the best
chances Sunday night into early Monday. Drier air will move into the
region by Monday night with only some lake effect showers
anticipated across NE OH into NW PA.

Sunday will be the warm day of the short term with highs in the mid
to upper 70s. Cooler on Monday as the next surge of cooler air
arrives. Highs on Monday should be in the lower to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure builds over the forecast area on Tuesday ushering
in dry conditions and slightly below normal temperatures. High
pressure slides east and moves off the Mid Atlantic Coast on
Wednesday. This allows low pressure to track across the upper
Ohio Valley on Thursday. Track and timing of the low is still in
doubt so will continue with low chance pops in the East
Thursday and Thursday evening.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Cold front currently moving east across northern Ohio will bring
showers and thunderstorms to the terminals early in the period.
Storm activity will push east of KMFD and KCLE around the onset
of the period, impacting KCAK, KYNG and KERI through 00Z. Brief
IFR visibility reductions possible with the storms. Westerly gradient
winds pick up through the evening behind the front, with gusts
up to 30 kts in some spots. Brief clearing just behind the front
will give way to some MVFR ceilings through the night as a
upper trough pivots east across the Great Lakes region. Clearing
skies possible around daybreak tomorrow from west to east.

OUTLOOK...Non-VFR possible Monday into Tuesday.

&&

.MARINE...
Cold front currently moving across Lake Erie. Winds are already
incresing as the cold advection increases over the waters. Westerly
winds will now persist into Saturday with waves building. The
largest waves will be from Avon Lake to Ripley with 4 to 7 foot
waves possible tonight into Saturday. Since the flow is offshore for
the Western Basin of Lake Erie the threat of RIP currents will not
be high enough to go with a Beach Hazards Statement. Elsewhere we
will run the Beach Hazards right along with the Small Craft advisory.
Winds decrease by Saturday night as a high pressure shifts to the
east. A warm front then lifts toward Lake Erie on Monday as low
pressure moves across the central portion of Ohio.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through Saturday afternoon for
     OHZ010>012.
     Beach Hazards Statement through Saturday evening for OHZ089.
PA...Beach Hazards Statement through Saturday evening for PAZ001.
MARINE...Small Craft Advisory until 11 PM EDT Saturday for LEZ148-149.
     Small Craft Advisory until 11 AM EDT Saturday for LEZ142>144.
     Small Craft Advisory until 4 PM EDT Saturday for LEZ145>147.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Mullen
LONG TERM...DJB
AVIATION...Greenawalt
MARINE...Mullen
Hazardous weather outlook, Aug 4, 3:44 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
344 PM EDT Fri Aug 4 2017

LEZ142>146-162>166-OHZ003-006>009-017>020-027>031-036-037-047-051945-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Medina-Wyandot-Crawford-
Richland-Ashland-Wayne-Marion-Morrow-Knox-
344 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-051945-
Lorain-Cuyahoga-
344 PM EDT Fri Aug 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001-051945-
Ashtabula Lakeshore-Northern Erie-
344 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Beach Hazards Statement.

There is slight risk for severe thunderstorms this afternoon as a
strong cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ147>149-167>169-OHZ013-014-021>023-032-033-038-PAZ002-003-051945-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Geauga-
Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-Holmes-
Southern Erie-Crawford-
344 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is slight risk for severe thunderstorms this afternoon as a
strong cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-051945-
Lake Erie open waters from Ripley to Buffalo NY-
344 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

There is slight risk for severe thunderstorms this afternoon as a
strong cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ012-051945-
Lake-
344 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Beach Hazards Statement.

There is slight risk for severe thunderstorms this afternoon as a
strong cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 4, 12:43 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1243 PM EDT FRI AUG 4 2017

OHZ009-010-019-020-028>031-036-037-047-041745-
Crawford-Huron-Marion-Erie-Richland-Medina-Lorain-Ashland-Morrow-
Wayne-Knox-
1243 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON...RICHLAND...
ERIE...EASTERN MARION...MEDINA...ASHLAND...MORROW...EASTERN
CRAWFORD...WAYNE...LORAIN AND KNOX COUNTIES...

At 1242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Sandusky to near New
Washington to Waldo. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lorain, Elyria, Mansfield, Medina, Wooster, Ashland, Norwalk, Mount
Vernon, Bucyrus, Western Vermilion, Vermilion, Mount Gilead,
Strongsville, Brunswick, North Royalton, North Ridgeville, Avon Lake,
Wadsworth, Amherst and Galion.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4027 8274 4035 8275 4036 8293 4042 8294
      4044 8315 4100 8283 4143 8265 4139 8249
      4153 8199 4135 8198 4134 8188 4129 8188
      4128 8191 4128 8169 4067 8165 4067 8222
      4057 8222 4057 8218 4024 8220
TIME...MOT...LOC 1642Z 256DEG 20KT 4141 8258 4091 8282 4047 8307

Mullen
Local storm report, Aug 4, 1:16 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
116 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     SPRINGBORO              41.80N 80.37W
08/04/2017                   CRAWFORD           PA   911 CALL CENTER

            MULTIPLE TREES DOWN. TREE DOWN ON CAR WTIH ENTRAPMENT.

1228 PM     TSTM WND DMG     MCKEAN                  42.00N 80.14W
08/04/2017                   ERIE               PA   911 CALL CENTER

            TREE DOWN.

&&

LOMBARDY
Local storm report, Aug 4, 3:22 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     KENT                    41.15N 81.36W
08/04/2017                   PORTAGE            OH   TRAINED SPOTTER

            ONE INCH OF RAIN FELL. NUMEROUS TREES DOWN.SOME TREES ON
            POWER LINES AND THEY ARE ARCING. POWER OUTAGES ALSO.

&&

WILLARD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:55 AM EDTBeach Hazards StatementCLEErie47 hr
Aug 4, 11:23 AM EDTSevere Thunderstorm WarningCLECrawford67 min
Aug 4, 11:58 AM EDTSevere Thunderstorm WarningCLEErie62 min
Aug 4, 12:18 PM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr
Aug 4, 12:48 PM EDTFlash Flood WarningCLECrawford, Erie6 hr
Aug 4, 12:57 PM EDTSevere Thunderstorm WarningCLECrawford, Erie63 min
Aug 4, 2:58 PM EDTSevere Thunderstorm WarningCLECrawford, Erie77 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.